Alert archive / Maine / Gale Warnings in 2017

Gale Warning 12, NWS Gray, ME

February 8, 2017

NWS Gray, ME issued this gale warning at Feb 8, 2017, 3:19 PM EST. It took effect at Feb 9, 2017, 11:00 AM EST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 3:19 PM EST (20:19 UTC)
In effect from
Feb 9, 2017, 11:00 AM EST
Expired
Feb 10, 2017, 6:45 AM EST
In force
20 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Feb 8, 3:00 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 8, 3:00 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
300 PM EST Wed Feb 8 2017

.SYNOPSIS...
After a mild and dry day today...a developing coastal storm will
bring snow to the region for the day Thursday...with the
heaviest snowfall expected over southern New Hampshire and along
the Maine coast. Another brief respite from the active weather
is expected for the day Friday...with chilly temperatures and
brisk northwest winds. A lighter snow event is expected to
impact the region on Saturday with another...stronger system
likely to bring more snow...possibly changing to a mix or
rain...for Sunday and Sunday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
At 19z...the cold front was situated along the coastal plain and
will slide offshore in the next few hours. We finely mixed out
the remaining shallow cold air at the surface and have warmed
into the 40s in many locations. We'll see a brief break behind
the cold front tonight with partly to mostly clear skies for the
first half of tonight. A digging shortwave impulse over the
Canadian prairies will dive southeast and carve out a trough
along the east coast overnight. Surface low pressure will
emerge off the DELMARVA towards morning and rapidly intensify as
it races east-northeastward on Thursday.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Snow will develop quickly from southwest to northeast Thursday
morning as the intensifying surface low races east-northeastward
near or just south of the 40N/70w benchmark Thursday afternoon.
Models have come into good agreement on track and QPF amounts
and a 6 inch plus event seems likely for southern New Hampshire
into adjacent southern coastal Maine. There will be a tight
Northerly and westerly gradient in snowfall amounts and any jog
to the west or east by the ocean low will impact snowfall
amounts. For a welcome change...this event will be cold enough
to remain all snow across the forecast area. Northerly winds
will increase during the afternoon and evening when we'll see
some blowing and drifting snow as well. The snow will quickly
taper off from southwest to northeast by early evening as the
low races off into the maritimes. Much colder air will be drawn
southward into the forecast area tomorrow night with lows in the
single numbers below zero in the mountains and in the single
numbers above zero elsewhere. The gusty northerly flow will
produce bitterly cold wind chills with dangerous wind chill
values possible across the mountains.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

High Impact Weather Potential:  Light-moderate snowfall possible
Saturday.  Moderate to potentially heavy snow to rain or snow to ice
event for Sunday-Sunday Night.

Pattern: A look at the pattern early this afternoon reveals
suppressed heights over much of the western hemisphere...with
one longwave trough centered of the west coast of North
America....one centered over the middle portion of the
continent...with another south of Greenland. Overall this
pattern has been rather progressive with no downstream blocking
of note /+NAO/. Thus...little surprise that with an ample supply
of cold air and mid level energy...we/ve are in the midst of a
wintry pattern with snow depths on the rise across northern New
England. There is generally good agreement that the current
progressive pattern will continue through the weekend into early
next week. Beyond this...the longwave pattern looks to amplify
across North America...with a building ridge along the west
coast /with cutoff energy over the southwestern US/northern
Mexico/ and subsequent longwave troughing becoming anchored over
the eastern portion of the continent. This should help give the
northern stream an increasing influence on our weather...
limiting the available moisture for any disturbances dropping
south out of Canada.

The Details....

Friday:  Chilly northwest flow will help maintain PWATS in the -1 to
-2 sigma range with T8s -2 to -3 sigma moderating as heights begin
to rise in the afternoon with troughing associated with Thursday/s
snow event pulling east. Some flurries possible in upslope
areas...but otherwise a dry and chilly day with the
aforementioned chilly temps aloft only supporting highs in the
single digits into the lower teens over southern areas. Given
the moderate northwesterly winds /15-25 mph/ wind chills will be
held below zero for much if not all of the day.

Shortwave ridge axis arrives Friday night...but moves quickly east
with weak northern stream shortwave and associated area of
isentropic ascent bringing top down saturation resulting in
increasing mid/upper level cloudiness during the evening...with
substantial deterministic/ensemble guidance agreement in light snow
breaking out over New Hampshire before daybreak.  Could see an inch
or two over southwest NH by daybreak with amounts quickly tailing
off to the north and east. Tricky temperature forecast with dry
antecedent airmass...decoupling winds...and very cool afternoon
temperatures being an ideal setup for quick cooling...with
increasing clouds halting these falling temperatures.  Plenty of
potential for temperatures to fall below zero...esp over western
Maine...where thickening clouds will arrive last. Will
cautiously drop below guidance in the evening...but could see
temperatures go colder if clouds hold off just a bit longer.

Light snow continues into Saturday as warm advection is followed by
QG forcing for ascent associated with the mid level shortwave and
arriving left exit region of a 1.5 PVU jet. There is increasing
support that as this forcing for ascent overspreads the Gulf of
Maine...a weakness/wave of low pressure will develop over the
coastal waters...helping anchor snow near the coast. Cannot rule
out the need for advisory-level headlines somewhere along the
coast in this setup with the greatest potential being along the
Mid Coast as it will take some time for any developing low to
organize. No questions on Ptype with this system...highs in the
teens and 20s with temps aloft cold enough to support all snow.

Very brief respite is possible Saturday night as coastal wave slowly
pulls east...with cloudy skies prevailing with stalled frontal
boundary just south of the region resulting in relatively seasonably
mild overnight lows in the teens and lower 20s.  If the
aforementioned wave does not develop /8.00/12Z EC solutions/
...however...nearby frontal boundary may continue light snow shower
activity and thus will have to maintain chance PoPs through the
night for this potential.

Sunday - Sunday Night:  Next...more substantial shortwave arrives in
the progressive flow pattern with snow likely breaking out again
Sunday morning as llevel flow over the Mid Atlantic backs in
response to arriving wave with warm advection strengthening over New
England.  Confidence in a fairly significant QPF event /over one
half inch liquid/ is high with 1"+ PWATs available in the warm
conveyor south and east of low pressure located somewhere in the
eastern Great Lakes/Mid Atlantic. Less confidence /as is typical/ on
Ptype...with differences on how low pressure evolves as it nears the
coast...with any redevelopment in the Gulf of Maine likely to help
lock in retreating cold air.  Will continue to boost PoPs...but for
Ptypes...can envision a snow to mix or snow to rain scenario over
far southern areas...but confidence is very low that we/ll see
icing...and will refrain from using ice wording in the afternoon
package...especially with 12Z guidance starting to favor
secondary low development. Temperatures generally mild in warm
advection pattern...and will keep values close to the freezing
mark for both periods.

Monday-Wednesday:  A transition to cool and somewhat quieter weather
is expected for the first half of next week as cool northwest flow
aloft continues in association with deepening longwave trough.
Expect mountain snow showers through the period...with partly cloudy
skies for the foothills and coast.  T8s will remain around -10C
through the period suggesting seasonable temperatures.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday night/...bcmg VFR through this
evening. Conditions lowering to IFR on Thursday in snow and
blowing snow with LIFR at times VCNTY of the coast. Improving
to VFR Thursday evening with lingering MVFR in mtn clouds.
Northerly SFC wind Thursday afternoon and evening gusting up to
25 kt over eastern NH and ME TAF sites.

Long Term...
Generally VFR Friday...with IFR conditions developing from west
to east on Saturday in snow. Could see some temporary
improvement to VFR/MVFR Saturday night before another period of
IFR restrictions in snow or snow to mix/rain on Sunday and
Sunday night. Improvement to VFR conditions for Monday-Tuesday.

&&

.MARINE...
Short Term /through Thursday night/...Winds and seas drop off
tonight before increasing to Gales by afternoon outside the bays
with strong small craft for the bays.

Long Term...
Gales likely in the outer waters through Friday with winds subsiding
Friday night through the weekend.  Expect some freezing spray Friday
given the winds as well as temperatures well below seasonal norms.
Next period of marine headlines will likely come Monday with another
low pressure system developing in the Gulf of Maine.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from late tonight through Thursday evening
     for MEZ018>028.
NH...Winter Storm Watch from late tonight through Thursday evening
     for NHZ008-010>015.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EST
     Thursday for ANZ150>154.

&&

SYNOPSIS...Arnott
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Arnott
AVIATION...Arnott/Schwibs
MARINE...Arnott/Schwibs
Hazardous weather outlook, Feb 8, 8:58 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
858 AM EST Wed Feb 8 2017

MEZ018>028-NHZ008-010>015-091400-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Merrimack-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
858 AM EST Wed Feb 8 2017

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for Maine...south central
Maine...southwest Maine...New Hampshire...central New Hampshire and
southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Watch.

A fast moving storm will exit the Mid Atlantic coast and track into
the Gulf of Maine Thursday. The potential exists for 6 inches or more
of snow across the area.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-NHZ001>007-009-091400-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Belknap-
858 AM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for south central Maine...west
central Maine...western Maine...central New Hampshire and northern
New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A fast moving storm will exit the Mid Atlantic coast and track into
the Gulf of Maine Thursday. Snow is likely for parts of the area
Thursday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-091400-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
858 AM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

With a storm tracking through the Gulf of Maine Thursday, gale force
gusts will be possible for all waters. If the storm tracks closer to
the coast, gusts near storm force are possible.

Cold air moving over the waters on Friday will bring light freezing
spray.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Schwibs

In the hours before

Local storm report, Feb 8, 9:55 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
955 AM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SNOW             MOOSEHEAD               45.59N  69.72W
02/08/2017  M4.0 INCH        SOMERSET           ME   COOP

&&

EVENT NUMBER GYX1700993

TFH
Local storm report, Feb 8, 10:23 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1023 AM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     SNOW             ELIOT                   43.10N  70.77W
02/08/2017  M5.0 INCH        YORK               ME   COOP

&&

EVENT NUMBER GYX1700995

TFH
Local storm report, Feb 8, 10:52 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1052 AM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     SNOW             NORTH STRATFORD         44.75N  71.63W
02/08/2017  M4.8 INCH        COOS               NH   COOP

&&

EVENT NUMBER GYX1700996

TFH
Local storm report, Feb 8, 10:54 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1054 AM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSE ALNA              44.09N  69.59W
02/08/2017  E6.0 INCH        LINCOLN            ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1700997

ARNOTT
Local storm report, Feb 8, 12:49 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1249 PM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     SNOW             1 WSW BRUNSWICK         43.91N  69.98W
02/08/2017  M4.0 INCH        CUMBERLAND         ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1700998

TFH
Local storm report, Feb 8, 2:49 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
249 PM EST WED FEB 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NW AUBURN             44.11N  70.24W
02/08/2017  M6.5 INCH        ANDROSCOGGIN       ME   TRAINED SPOTTER

            TOTAL OF MORNING AND EVENING SNOW EVENTS.

&&

EVENT NUMBER GYX1700999

ARNOTT

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:42 AM ESTWinter Storm WatchGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more11 hr
Feb 8, 3:15 PM ESTWinter Storm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more31 hr
Feb 8, 3:15 PM ESTWinter Weather AdvisoryGYXFranklin, Oxford, Somerset18 hr
Feb 8, 3:19 PM ESTSmall Craft AdvisoryGYX12 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.